CHINO (CBSLA.com) — A Southland firefighter wants to warn others about a prescription drug that he says poisoned him and stripped him of the ability to do what he loves.
Chino resident Chris Jones was taking a powerful antibiotic called ciproflaxacin, more commonly known by the brand name "Cipro." It's taken by millions of Americans every year.
Cipro belongs to a class of antibiotics called fluoroquinolones, which are so strong they can kill anthrax. They're used to kill a wide variety of bacteria responsible for many common infections.
Jones' ordeal started in October with a bout of groin pain, which he thought was a hernia.
His doctor suspected it was an infection and prescribed him Cipro, but Jones took the generic.
Two days after starting the medication, Jones called his doctor about soreness he was feeling in his legs. The doctor said to keep taking the medication.
Jones went to a specialist and told him about disturbing side effects patients were reporting online.
He said the new doctor didn't believe ciproflaxacin caused those problems: "He told me to stay off the Internet, and he wrote me another prescription."
A day after starting his third bottle, Jones starting feeling excruciating pain from his hips down: "I went on a walk with my dog and it felt like an explosion went off in my body."
Jones says he hasn't been the same ever since.
And no one missed the "old Chris" more than his twin brother, Jeremy: "We used to go to the gym together, hiking together."
They used to work at the same fire station, but Chris hasn't worn his uniform for five months. That's because he says he can't climb ladders, can't lift gurneys, and he can't even lift his own children.
"I was poisoned," Chris Jones said.
Some experts say fluoroquinolones are prescribed too freely for illnesses that could be treated with less powerful medications.
"Doctors are not aware of the full range of toxicities that are associated with the quinolones," said Charles Bennett, a professor of pharmacy at the University of South Carolina.
Bennett has filed a citizen's petition asking the federal Drug and Administration for broader warning for fluoroquinolones.
He says Chris Jones is far from alone: "His story is typical of many of the stories I've read about and looked through the FDA files on."
The FDA has logged more than 4,500 reports of debilitating side effects linked to fluoroquinolones.
Drug makers and the FDA are open about many of these drugs' dangers, including damage to the tendons and nerves, which are listed on the label.
But with up to 23 million prescriptions of fluoroquinolones being filled in a year, Jones believes they haven't done a sufficient job of warning the public of the medications' dangers.
Jones says the FDA acknowledges that some side effects could be permanent: "I just don't know if I'm going to get better or not. And no one can tell me."
The FDA told CBS2 it is continuing to monitor complaints and that petitions to update warning labels remain under consideration.
For more on the effort to broaden FDA warnings on fluoroquinolones go to Safer Pills.
The most recent FDA safety alert for flouroquinolones can be found here.
Story produced by CBS2 Medical Producer Gerri Shaftel Constant.
for more features.